Send to:

Choose Destination
See comment in PubMed Commons below
World J Gastroenterol. 2012 Aug 21;18(31):4233-6. doi: 10.3748/wjg.v18.i31.4233.

Ischemic colitis during interferon-ribavirin therapy for chronic hepatitis C: a case report.

Author information

  • 1Su Jung Baik, Department of Gastroenterology, Health Promotion Center, Yonsei University Gangnam Severance Hospital, Seoul 158-050, South Korea.


Ischemic colitis is a rare complication of interferon administration. Only 9 cases in 6 reports have been described to-date. This report describes a case of ischemic colitis during pegylated interferon and ribavirin treatment for chronic hepatitis C, and includes a review of the relevant literature. A 48-year-old woman was treated with pegylated interferon α-2a and ribavirin for chronic hepatitis C, genotype Ib. After 19 wk of treatment, the patient complained of severe afebrile abdominal pain with hematochezia. Vital signs were stable and serum white blood cell count was within the normal range. Abdominal computed tomography showed diffuse colonic wall thickening from the splenic flexure to the proximal sigmoid colon, which is the most vulnerable area for the development of ischemic colitis. Colonoscopy revealed an acute mucosal hyperemic change, with edema and ulcerations extending from the proximal descending colon to the sigmoid colon. Colonic mucosal biopsy revealed acute exudative colitis. Polymerase chain reaction and culture for Mycobacterium tuberculosis were negative and the cultures for cytomegalovirus, Salmonella and Shigella species were negative. After discontinuation of interferon and ribavirin therapy, abdominal pain and hematochezia subsided and, following colonoscopy showed improvement of the mucosal ulcerations. Ischemic colitis cases during interferon therapy in patients with chronic hepatitis C reported so far have all involved the descending colon. Ischemic colitis is a rarely encountered complication of interferon administration in patients with chronic hepatitis C and should be considered when a patient complains of abdominal pain and hematochezia.


Hepatitis C; Interferon; Ischemia

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
    Loading ...
    Write to the Help Desk